Texas, 2013

Damaging Winds in Texas, August 7, 2013

August 7, 2013 · NWS SJT · 2 events in 1 county or zone

A surface trough resulted in isolated showers and thunderstorms across parts of the Western Concho Valley. A few of the storms produced isolated damaging microburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A surface trough resulted in isolated showers and thunderstorms across parts of the Western Concho Valley. A few of the storms produced isolated damaging microburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 7, 5:15 PM CST, 1 hour earlier.

Area forecast discussion, Aug 7, 5:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
615 PM CDT WED AUG 7 2013

.DISCUSSION...
See 00z aviation discussion below.

&&

.AVIATION...
Regional radars indicate scattered thunderstorms over the western
Concho Valley and Crockett County. The activity was moving slowly
north. These storms are mainly being driven by strong surface
heating and weak upper level support...and should mostly dissipate
by 03z. will keep VCSH for the western terminals through early this
evening. Otherwise...expect VFR conditions the next 24 hours.

21

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT WED AUG 7 2013/

.SHORT TERM...
/Today and Thursday/
Temps have really taken off across West Central TX this afternoon.
Readings as high as 106 degrees at both San Angelo and the Weinert
mesonet station have been observed with heat indices above 100
degrees basically areawide. The heat advisory looks to be in good
order based on the two day criteria and will be left as is. It is
scheduled to expire at 8 PM this evening. San Angelo's record high
for today is 107 degrees (set in 1924) and Abilene's record is 106
degrees (set in 2003).  Both of these numbers have the potential to
be reached today.

The compact upper-level cyclone to our south near Big Bend is moving
slowly to the north-northeast this afternoon. This feature was
poorly sampled by the upper-air network this morning so the models
have not been able to resolve it very well. Temperatures aloft are
likely to cool slightly as this feature approaches and we are
favorably located to see enhanced upper level divergence, especially
over the western zones where the diurnal cu field has really taken
off. Showers and thunderstorms have formed over much of the
Trans-Pecos region and Permian Basin, a bit farther east than at
this time yesterday. The cu over the western Concho Valley are
becoming more agitated per the classic "look out the window"
observation. I expect precipitation to develop to the west of San
Angelo within the next hour with isolated convection possible across
much of the area later this afternoon through this evening.

Any storms that develop will be diurnally driven and are expected to
dissipate well before midnight. Minimum temperatures will be in the
mid to upper 70s across most of the area. On Thursday, we'll see the
surface trough edge into the western zones, setting up a situation
similar to that of today, albeit farther east. I expect slightly
earlier initiation of isolated to scattered showers and t-storms,
mainly west of a line from Sonora, to Paint Rock, to Cross Plains.
The best chances look to be over the western Big Country and Concho
Valley. We'll still see well above normal temperatures, with highs
reaching into the 99 to 103 degree range.

Johnson

.LONG TERM...
/Thursday night into Friday night/
Little change in the extended forecast. A weak cold front moves into
the Big Country Friday afternoon and gradually pushes south into the
Concho Valley Friday night. Both the NAM and GFS models have similar
solutions, but while the NAM has scattered showers and
thunderstorms, the GFS precipitation algorithm is nearly dry under
the upper ridge. Kept a slight chance over the Big Country and
Concho Valley.

/Saturday and Sunday/
A weak easterly wave moves across South Texas. Unfortunately it will
have little affect on the upper ridge farther north in West Central
Texas. High temperatures may fall 2 to 3 degrees as the weak cold
front dissipates, bringing light easterly winds to the region.

/Monday into Wednesday/
The upper ridge will shift west midweek, with weak northerly flow
aloft developing over West Texas. Cannot rule out isolated
thunderstorms over the Big Country, but the potential is too low to
include in Zone forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 77 101  76  99  72 /  20  20  20  20  10
SAN ANGELO 	 76 103  76 101  73 /  20  20  20  20   5
JUNCTION 	 76 102  74 101  73 /  10  10   5  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: HASKELL...JONES...SHACKELFORD...THROCKMORTON.

&&

04
Hazardous weather outlook, Aug 7, 1:35 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT WED AUG 7 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
235 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES WILL PERSIST ACROSS WEST CENTRAL TEXAS THROUGH
EARLY THIS EVENING. HEAT INDEX VALUES EXCEEDING 100 DEGREES WILL BE
COMMON ACROSS THE ENTIRE FORECAST AREA...WITH HEAT INDICES AT OR
ABOVE 105 DEGREES IN HASKELL...JONES...SHACKELFORD...AND
THROCKMORTON COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR THIS AREA
UNTIL 8 PM.  PROLONGED EXPOSURE TO THESE HOT CONDITIONS WILL
INCREASE THE RISK OF HEAT RELATED ILLNESSES. DRINK PLENTY OF NON
ALCOHOLIC FLUIDS...AVOID OUTDOOR WORK DURING AFTERNOON HOURS...AND
WEAR LIGHTWEIGHT...LIGHT COLORED CLOTHING.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...GENERALLY ALONG AND WEST OF A SONORA...TO PAINT ROCK...TO
CROSS PLAINS LINE. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...
SOME STORMS MAY PRODUCE LOCALIZED GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY...
MAINLY ACROSS THE BIG COUNTRY...CONCHO VALLEY AND HEARTLAND.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW STORMS
MAY PRODUCE LOCALIZED GUSTY WINDS IN ADDITION TO DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Aug 7, 4:28 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 PM CDT WED AUG 7 2013

TXZ076-072330-
CROCKETT TX-
528 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR
CROCKETT COUNTY...

AT 521 PM CDT...A STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER OVER NORTHWEST CROCKETT COUNTY
NORTH OF I-10...OR ABOUT 18 MILES NORTH OF SHEFFIELD...MOVING NORTH
AT 5 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHWESTERN CROCKETT COUNTY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3108 10234 3109 10128 3107 10125 3060 10124
      3060 10166 3063 10167 3065 10173 3071 10182
      3075 10182 3076 10184 3086 10186 3089 10189
      3092 10189 3098 10199 3100 10218 3103 10222
      3103 10227
TIME...MOT...LOC 2225Z 171DEG 6KT 3095 10175
Special weather statement, Aug 7, 5:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT WED AUG 7 2013

TXZ064-071-072-080045-
IRION TX-STERLING TX-TOM GREEN TX-
641 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR
IRION...STERLING AND TOM GREEN COUNTIES...

AT 634 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NORTH CENTRAL IRION COUNTY...OR
ABOUT 22 MILES NORTHWEST OF MERTZON...MOVING NORTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHWESTERN IRION...NORTHWESTERN TOM GREEN AND SOUTHERN STERLING
COUNTIES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3139 10127 3146 10128 3177 10127 3177 10085
      3130 10085 3132 10128 3138 10128
TIME...MOT...LOC 2338Z 194DEG 9KT 3148 10110

The radar

The San Angelo radar (KSJT), 23 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Irion

When
August 7, 6:15 PM CST to 6:18 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.420, -100.730

A trained spotter reported several large tree limbs down.

Thunderstorm Wind, Irion

When
August 7, 6:15 PM CST to 6:18 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.420, -100.730

A trained spotter reported a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475070, 475071.